Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 106, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 14, 2009, 8:45 PM CDT for Hinds County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2009, 8:45 PM CDT (01:45 UTC)
- Expired
- Sep 14, 2009, 10:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 53 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 150145
FFWJAN
MSC049-150345-
/O.NEW.KJAN.FF.W.0106.090915T0145Z-090915T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CDT MON SEP 14 2009
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...
* UNTIL 1045 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM OVER
THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF
TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROWNSVILLE
AND BOLTON
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO
LOW LYING AND OTHER POOR DRAINAGE AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.
&&
LAT...LON 3246 9059 3248 9060 3250 9058 3250 9040
3249 9038 3230 9038 3229 9052 3234 9060
3242 9061
$$
OLB1 follow-up statement
000
WGUS74 KJAN 150239
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
939 PM CDT MON SEP 14 2009
MSC049-150345-
/O.CON.KJAN.FF.W.0106.000000T0000Z-090915T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-
939 PM CDT MON SEP 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTH CENTRAL HINDS COUNTY...
AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
THE STORMS WERE NEARLY STATIONARY. ESTIMATED RADAR RAINFALL
AMOUNTS...ON THE ORDER OF TWO INCHES...HAVE OCCURRED IN THE PAST
HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROWNSVILLE
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.
&&
LAT...LON 3246 9059 3248 9060 3250 9058 3250 9040
3249 9038 3230 9038 3229 9052 3234 9060
3242 9061
$$
OLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:45 PM CDT, 5 hours earlier.
Area forecast discussion, Sep 14, 3:45 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT MON SEP 14 2009 .SHORT TERM...LATEST RUC ANALYSIS SHOWS THE WARM FRONT THAT WAS LOCATED ALONG THE GULF COAST THIS MORNING SURGING NORTH...LOCATED ACROSS THE I-20 CORRIDOR AT THIS TIME. THIS IS ACTING AS A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS ACROSS WESTERN AREAS THIS AFTERNOON AS MORE PRONOUNCED CLEARING THIS MORNING HAS LEAD TO INCREASED DESTABILIZATION IN THESE AREAS. THIS ACTIVITY IS ALSO BEING ENHANCED BY A 30-40KT JET MAX ROUNDING THE BASE OF THE TROF SITUATED OVER EASTERN TEXAS. WEAK MID LEVEL LAPSE RATES SHOULD INHIBIT SEVERE THUNDERSTORM DEVELOPMENT ALTHOUGH A FEW STORMS THIS AFTERNOON MAY BECOME STRONG ENOUGH TO DEVELOP GUSTY WINDS TO NEAR 50 MPH. THIS ACTIVITY IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY IN THE EVENING...HOWEVER A FEW SHOWERS ACROSS NORTHERN AND EASTERN ZONES MAY LINGER OVERNIGHT. THE LOW PRESSURE SYSTEM OVER EAST TX RESPONSIBLE FOR THE RAIN CHANCES THE LAST FEW DAYS IS EXPECTED TO SLOWLY SHIFT EAST TOWARD THE ARKLAMISS TOMORROW. OUR REGION WILL REMAIN IN SOUTHERLY FLOW THROUGH THE DAY...KEEPING THE LOW LEVEL STREAM OF RICH GULF MOISTURE MOVING IN. THIS IN COMBINATION WITH THE SURFACE BOUNDARY WILL LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON. ENVIRONMENTAL SHEAR AND MID LEVEL LAPSE RATES WILL REMAIN WEAK HOWEVER...AND DO NOT EXPECT ANY SEVERE WEATHER AT THIS TIME. THE THREAT OF HEAVY RAIN WILL DECREASE SLIGHTLY AS WELL...AS DRY MID AND UPPER LEVEL AIR IS BEGINNING TO GET FED INTO THE SYSTEM DROPPING PW VALUES BELOW 2 IN. AS A RESULT OF THE DRIER MID LEVEL AIR...INCREASED DESTABILIZATION IS POSSIBLE TOMORROW AFTERNOON AND THIS WILL NEED TO BE MONITORED FOR INCREASED CHANCES IN UPDRAFT STRENGTH DURING PEAK HEATING. MORE OF THE SAME IS EXPECTED WEDNESDAY/WEDNESDAY NIGHT AS THE LOW PRESSURE CENTER REMAINS SITUATED OVER EASTERN LA. PW VALUES REMAIN BETWEEN 1.75 AND 2 INCHES SO AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIKELY ONCE AGAIN...TAPERING OFF IN THE EVENING HOURS. SEVERE TS PARAMETERS REMAIN WEAK AT THIS TIME. MAV GUIDANCE LOOKED GOOD FOR HIGH AND LOW TEMPS WITH ONLY A COUPLE ADJUSTMENTS MADE. /BK/ .PREVIOUS LONG TERM...THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE PESKY UPPER TROUGH THROUGH THE LATTER HALF OF THE WORK WEEK...WHILE THE SURFACE LOW TAKES ITS SWEET TIME IN LIFTING NORTH ACROSS THE AREA. THISLL BASICALLY EQUATE TO CONTINUED WARM HUMID CONDITIONS DURING THIS TIME WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS...AND POSSIBLY A FEW DEVELOPING THROUGH THE OVERNIGHT HOURS. AS WE MOVE INTO THE WEEKEND...THE UPPER RIDGE TO THE EAST WILL TRY TO BUILD WEST INTO THE REGION ALLOWING A MORE ZONAL FLOW TO SETUP. RAIN CHANCES SATURDAY AND SUNDAY BECOME MORE ISOLATED AND DIURNAL IN NATURE. HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION AND TEMPERATURES LOOK TO CREEP UP A COUPLE OF DEGREES DURING THE AFTERNOON HOURS. THIS MORE ZONAL FLOW OVER THE REGION LOOKS TO BE SHORT LIVED THOUGH AS MODELS ARE ADVERTISING YET ANOTHER UPPER TROUGH TRYING TO DIG SOUTH AND WEST INTO THE LOWER MISSISSIPPI RIVER VALLEY BY THE END OF THE FORECAST PERIOD. THIS UPPER TROUGH WILL FORCE A COLD FRONT TOWARD AND EVENTUALLY THROUGH THE FORECAST AREA DURING THE FIRST PART OF THE NEXT WORK WEEK. /19/ && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH EARLY THIS EVENING AS AN UPPER LOW CONTINUES TO HANG OUT JUST TO THE WEST OF THE AREA. EXPECT A LARGE PORTION OF THIS ACTIVITY TO DIMINISH BY MIDNIGHT WITH LOWER CLOUDS GRADUALLY BUILDING BACK IN. CEILINGS WILL BE PREDOMINANTLY IFR BY DAWN TUESDAY WITH PATCHY FOG POSSIBLE SOUTH OF INTERSTATE TWENTY. EXPECT IFR TO MVFR CONDITIONS TO HANG ON TOMORROW MORNING THROUGH 11 AM TO NOON...BEFORE CEILINGS LIFT UP TO 3 TO 4 KFT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP TOMORROW AFTERNOON AND STORMS WILL BE CAPABLE OF GUSTY WINDS AND IFR CONDITIONS. OTHERWISE...EXPECT MAINLY VFR CONDITIONS TOMORROW AFTERNOON WITH SOUTH TO SOUTHEAST WINDS AT 10 MPH. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 85 70 83 / 39 57 44 59 MERIDIAN 70 86 70 84 / 38 52 46 54 VICKSBURG 71 85 70 83 / 44 65 42 63 HATTIESBURG 72 87 72 85 / 28 62 33 60 NATCHEZ 71 85 71 83 / 37 68 33 58 GREENVILLE 69 83 69 80 / 59 69 62 72 GREENWOOD 70 84 70 81 / 59 62 62 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 45/50
Hazardous weather outlook, Sep 14, 2:42 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 242 PM CDT MON SEP 14 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 242 PM CDT MON SEP 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH EARLY THIS EVENING AND THEN AGAIN TUESDAY AFTERNOON AS A SLOW MOVING ATMOSPHERIC DISTURBANCE HEADS TOWARD THE LOWER MISSISSIPPI VALLEY FROM OUT OF EASTERN TEXAS. TORRENTIAL DOWNPOURS AND GUSTY WINDS TO 40 MPH WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS AND RAINFALL AMOUNTS COULD RANGE FROM 1 TO 3 INCHES THROUGH LATER ON TUESDAY IN ISOLATED LOCATIONS. PONDING OF WATER ON ROADWAYS COULD RESULT FROM THESE RAINFALL AMOUNTS...BUT WIDESPREAD FLOODING PROBLEMS ARE NOT CURRENTLY ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY ABOVE NORMAL RAINFALL CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY...BUT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50
In the hours before
Special weather statement, Sep 14, 2:50 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT MON SEP 14 2009 MSZ034-040-041-142020- WASHINGTON MS-SHARKEY MS-ISSAQUENA MS- 250 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 45 MPH WINDS WAS LOCATED OVER GRACE AT 250 PM CDT...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTH CENTRAL ISSAQUENA...NORTHERN SHARKEY AND SOUTH CENTRAL WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
Special weather statement, Sep 14, 6:38 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 638 PM CDT MON SEP 14 2009 MSZ048-049-150025- HINDS MS-RANKIN MS- 638 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER RICHLAND AT 639 PM CDT...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN WEST CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. OLB
Special weather statement, Sep 14, 7:01 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 701 PM CDT MON SEP 14 2009 MSZ054-150050- COPIAH MS- 701 PM CDT MON SEP 14 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF BARLOW AT 702 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN WESTERN COPIAH COUNTY SHOULD MONITOR THIS STORM CLOSELY. COHEN
Special weather statement, Sep 14, 8:23 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 823 PM CDT MON SEP 14 2009 MSZ040>043-047-048-150220- HINDS MS-WARREN MS-MADISON MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS- 823 PM CDT MON SEP 14 2009 CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD AT 15 MPH ACROSS THE FOLLOWING LOCATIONS THROUGH 920 PM CDT...WESTERN YAZOO...EAST CENTRAL ISSAQUENA...SOUTHEASTERN SHARKEY...WEST CENTRAL MADISON...NORTHEASTERN WARREN...AND NORTHWESTERN HINDS COUNTIES. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. COHEN
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:10 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 58 min |
| Sep 14, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 58 min |
| Sep 14, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 47 min |
| Sep 14, 8:28 PM CDT | Flash Flood Warning | JAN | Sunflower, Washington | 2 hr |
| Sep 15, 3:44 AM CDT | Flash Flood Watch | JAN | Bolivar, Grenada, Humphreys, Issaquena, Leflore, Sharkey and 2 more | 4 days |
| Sep 15, 9:28 AM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Leflore, Sunflower | 84 min |
| Sep 15, 3:41 PM CDT | Flash Flood Warning | JAN | Carroll, Holmes, Humphreys, Leflore | 2 hr |
| Sep 15, 3:52 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada | 3 hr |
| Sep 15, 5:33 PM CDT | Flash Flood Warning | JAN | Jasper, Smith | 117 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.